WebMD News Brief

Man Dies After Eating Too Much Black Licorice

licorice

Sept. 24, 2020 -- A Massachusetts construction worker died after eating bags of black licorice for an extended period of time, which caused his heart to stop, according to The Associated Press.

The 54-year-old ate a bag and a half every day for a few weeks, which created an imbalance in vital nutrients and affected his blood pressure. He was eating in a fast-food restaurant last year when he gasped and lost consciousness, doctors say in a case report published Wednesday in The New England Journal of Medicine.

The man was taken to a hospital and evaluated for a cardiac arrest linked to a rapid, irregular heartbeat. Doctors found that he had low potassium levels and heart rhythm issues.

“Even a small amount of licorice you eat can increase your blood pressure a little bit,” Neel Butala, MD, one of the case report authors and a cardiologist at Massachusetts General Hospital, told the AP.

Some black licorice contains glycyrrhizin, which is the sweetener derived from licorice root. It can create imbalances in electrolytes and low potassium levels, according to the FDA, as well as high blood pressure, swelling, lethargy, and heart failure. Eating 2 ounces of black licorice a day for 2 weeks can cause heart rhythm problems, the FDA says, particularly for people over age 40.

“It’s more than licorice sticks. It could be jelly beans, licorice teas, a lot of things over the counter. Even some beers, like Belgian beers, have this compound in it,” Robert Eckel, MD, a university of Colorado cardiologist, told the AP.

The patient had switched from red, fruit-flavored twists to black licorice a few weeks before his death, according to the AP. The FDA allows up to 3% of food content to contain glycyrrhizin, but some product packages don’t show consumers how much is in each ounce. In addition, many licorice candies that are made in the U.S. contain anise oil, which mimics the smell and taste of licorice, and can cause confusion for consumers.

The FDA recommends eating black licorice in moderation and reporting any irregular heart rhythms to a doctor. People can also report health problems related to licorice to the FDA.

WebMD Health News Brief Reviewed by Michael W. Smith, MD on September 24, 2020

Sources

The Associated Press: “Too much candy: Man dies from eating bags of black licorice.”

The New England Journal of Medicine: “Case 30-2020: A 54-Year-Old Man with Sudden Cardiac Arrest.”

FDA: “Black Licorice: Trick or Treat?”

FDA: “Consumer Complaint Coordinators.”

© 2020 WebMD, LLC. All rights reserved.